Woman with eczema says she looked like acid victim after quitting steroid cream
A woman who ceased using steroid creams to treat her eczema says she was left in a ‘living nightmare’, looking like ‘acid was poured all over’ her.
Jessie Kennedy, 24, had a small patch of eczema in her elbow from the age of nine and started to use a cream she found online.
She says it ‘worked amazingly’ until aged 22, when her arms got itchier and went completely red.
After going to her doctor and being prescribed steroid cream, the healthcare assistant’s skin continued to get worse. Despite the dosage being upped, her arms would be ‘burning’ and painful.
Jessie began to think she may have topical steroid withdrawal (TSW) – which causes severe symptoms in prolonged steroid users.
While she discontinued the steroids in October 2022, her skin continued to weep and scab, affecting her face and arms.
She was forced to stop working for four months due to the pain, but after starting an immunosuppressant – methotrexate – her skin has finally started to clear up.
Jessie, from Southampton, Hampshire., said: ‘My arms just felt like they were burning – like acid.
‘It looked like acid was poured all over my arms. I had weeping coming out of my face.
‘I had red sleeve – it’s like a tattooed sleeve but you’re red. My body was attacking itself. It’s a living nightmare.’
Having previously used a ‘herbal cream’ to manage her eczema symptoms, Jessie realised years later the product (which she bought online) contained steroids.
When her skin continually became more inflamed, doctors prescribed more of the topical ointments.
‘Everyone said “what’s happening – your arms are bright red?”‘ said Jessie.
Desperate, she posted on an eczema Facebook page and a commenter suggested she might have TSW, although she has never been officially diagnosed.
Following this, she decided to quit the creams, and her symptoms worsened even more.
She said: ‘My ears were splitting. The skin literally falls off.’
Jessie struggled sleeping and had to stop working for three months due to the pain, saying she was housebound and felt ‘shameful’ and ‘disgusting’.
‘You break as a person,’ she added. ‘It feels like your body is abusing itself. I just wanted to run away but I can’t run away from my body.’
After refusing further steroid treatment, Jessie was prescribed methotrexate – a drug used to treat types of cancers and autoimmune conditions – in March 2023.
It took four months to see an improvement, but she has now seen the redness go down and she was able to return to work.
Jessie still struggles with flare ups once a month, each lasting a couple of weeks, and has still been left with ’24/7 itchy skin’.
She added: ‘I’ve only been normal looking the last couple of months. I’ve still got itchy arms.’
Do you have a story to share?
Get in touch by emailing [email protected].
Source: Read Full Article